Can Vitamins & Minerals Cause Headaches?

Close up of Hispanic woman taking vitamin
Can Vitamins & Minerals Cause Headaches? (Image: Jose Luis Pelaez Inc/DigitalVision/GettyImages)

People take vitamin and mineral supplements to help them feel better. If you get a headache after taking vitamins, it's time to do a little sleuthing. The first thing you need to find out is which vitamins cause headaches and whether they're the cause of your discomfort. Mineral supplementation does not appear to cause headaches, but excessive amounts of vitamins A and C can.

General Warnings for Supplements

Vitamin and mineral supplements can affect people differently. Each person taking the same supplement may experience different side effects — or none at all. As a general caution, health sites including Drugs.com report that all multivitamins could cause side effects, including upset stomach and headache. However, these effects are not considered serious unless they're accompanied by hives, difficulty in breathing or swelling of the face, lips, tongue or throat. These symptoms likely indicate an allergic reaction and require immediate medical attention.

Excess Vitamin A Side Effects

As a fat-soluble vitamin, extra vitamin A is stored in the body — unlike excesses of water-soluble vitamins, which are excreted in urine. Natural forms of the vitamin from food sources aren't likely to cause a problem, but large amounts of pre-formed vitamin A from supplements can cause headaches, along with dizziness, nausea, coma and death.

The daily value for vitamin A is 5,000 IU, and it's easy to get this amount from a daily diet rich in fruits, vegetables and protein. If you add a supplement, you may go over — or way over — the DV. The upper tolerable intake — the amount at which serious side effects may occur — is 10,000 IU. If you're taking a vitamin A supplement, check the label and speak with your doctor about whether excess vitamin A could be causing your headaches.

Too Much Vitamin C

Taking megadoses of vitamin C is fairly common — especially during cold and flu season. Although vitamin C is a water-soluble vitamin and excess is excreted in urine, very large doses can result in unabsorbed vitamin in the intestinal tract. Possible side effects of this residual vitamin C include headache, along with nausea, diarrhea, stomach cramps and heartburn. The daily recommendation for vitamin C from food and supplements is 75 mg for women and 90 mg for men. Taking more than 2,000 mg per day — the upper tolerable limit — could lead to undesirable effects.

Interactions With Medications and Supplements

Another cause of your headache after taking vitamins could be interactions with medications you're taking or the effects of vitamin supplements on the absorption of other nutrients. For example, the National Institutes of Health reports that very large amounts of vitamin C can inhibit the absorption of vitamin B12. According to the National Headache Institute, B vitamins, including B12, lower the amount of the amino acid homocysteine, high levels of which can lead to headaches.

Low levels of vitamin D can also cause headaches. Certain medications, including carbamazepine, phenytoin, primidone, barbiturates and some HIV treatments can interfere with vitamin D, potentially leading to a deficiency. The best thing to do is make an appointment with your doctor to go over any supplements you're taking and any medications you're on to determine whether an interaction could be at the root of your problem.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.